Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 13, NWS Glasgow, MT

August 27, 20085 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 27, 2008, 3:10 AM MDT for 5 counties in Montana. It took effect at Aug 27, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2008, 3:10 AM MDT (09:10 UTC)
In effect from
Aug 27, 2008, 12:00 PM MDT
Expired
Aug 27, 2008, 8:48 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KGGW 270910
RFWGGW

RED FLAG WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT WED AUG 27 2008

MTZ119-121-272200-
/O.UPG.KGGW.FW.A.0007.080827T1800Z-080828T0300Z/
/O.NEW.KGGW.FW.W.0013.080827T1800Z-080828T0300Z/
PHILLIPS-VALLEY-CHARLES M. RUSSELL REFUGE-PETROLEUM-GARFIELD-
310 AM MDT WED AUG 27 2008

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM TODAY FOR VERY
LOW RELATIVE HUMIDITY VALUES AND A STRONG WEST WIND...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM TODAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...119...121.

ANOTHER UPPER DISTURBANCE WILL CROSS THE AREA THIS AFTERNOON INTO
EARLY EVENING AND RESULT IN A STRONG WEST WIND OF 20 TO 30 MPH.
THIS WIND WILL HELP LOWER THE DEWPOINTS AND CAUSE RELATIVE
HUMIDITY VALUES TO DIP TO 15 TO 20 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MTZ122-272200-
/O.NEW.KGGW.FW.W.0013.080827T1800Z-080828T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
310 AM MDT WED AUG 27 2008

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM TODAY FOR VERY
LOW RELATIVE HUMIDITY VALUES AND A STRONG WEST WIND...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM TODAY.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...122.

ANOTHER UPPER DISTURBANCE WILL CROSS THE AREA THIS AFTERNOON INTO
EARLY EVENING AND RESULT IN A STRONG WEST WIND OF 20 TO 30 MPH.
THIS WIND WILL HELP TO LOWER THE DEWPOINTS AND CAUSE RELATIVE
HUMIDITY VALUES TO DIP TO 15 TO 20 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KGGW 272121
RFWGGW

RED FLAG WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MDT WED AUG 27 2008

MTZ119-122-272230-
/O.CAN.KGGW.FW.W.0013.000000T0000Z-080828T0300Z/
PHILLIPS-VALLEY-DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
321 PM MDT WED AUG 27 2008

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 119 AND 122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...119...122.

CONDITIONS HAVE REMAINED MARGINAL FOR RED FLAG TODAY...WITH WINDS
LIGHTER AND RELATIVE HUMIDITY HIGHER THAN EXPECTED THROUGH MID
AFTERNOON. CONDITIONS ARE NOT EXPECTED TO CHANGE SIGNIFICANTLY
INTO THE EVENING SO THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

MTZ121-280300-
/O.CON.KGGW.FW.W.0013.000000T0000Z-080828T0300Z/
CHARLES M. RUSSELL REFUGE-PETROLEUM-GARFIELD-
321 PM MDT WED AUG 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 121 FOR VERY LOW RELATIVE HUMIDITY VALUES
AND STRONG WEST WIND...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...121.

RELATIVE HUMIDITIES HAVE DROPPED TO AROUND 20 PERCENT...AND
NORTHWEST WINDS HAVE INCREASED TO 15 TO 20 MPH WITH GUSTS TO 30
MPH THIS AFTERNOON. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO
THE EARLY EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KGGW 280248
RFWGGW

RED FLAG WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
848 PM MDT WED AUG 27 2008

MTZ121-280400-
/O.CAN.KGGW.FW.W.0013.000000T0000Z-080828T0300Z/
CHARLES M. RUSSELL REFUGE-PETROLEUM-GARFIELD-
848 PM MDT WED AUG 27 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...121.

HIGHER HUMIDITIES AND LIGHTER WINDS ARE CURRENTLY NOT LEADING TO
CRITICAL FIRE CONDITIONS. THEREFORE...THE RED FLAG WARNING HAS
BEEN CANCELLED.

$$

TFJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 8:47 PM MDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 8:47 PM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT TUE AUG 26 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
GOING FORECAST IN GOOD SHAPE...BUT DID DROP MENTION OF PRECIPITATION
FOR THE NE ZONES FOR THIS EVENING. PRECIP ASSOCIATED WITH THE UPPER
VORT MAX EXTENDED SOUTH TO THE REGINA AREA AND CANADIAN RADARS
SHOWING THIS MOVING EAST.

OTHER CHANGE WAS TO ISSUE A FIRE WEATHER WATCH FOR PARTS OF THE AREA
FOR WEDNESDAY AFTERNOON. SEE FIRE WEATHER DISCUSSION BELOW FOR
DETAILS. JAMBA

PREVIOUS DISCUSSION...
UPPER TROF MOVING ACROSS THE STATE THIS AFTERNOON WITH COLD FRONT
WELL INTO NORTH DAKOTA. STRONG JET AND SUBSIDENCE RESULTING IN
STRONG WINDS ACROSS MONTANA. SOME DECOUPLING EXPECTED THIS EVENING
FOR DIMINISHING WINDS...SO LAKE WIND ADVISORY UNTIL 9PM LOOKS ON
TRACK. STILL SOME SCATTERED SHOWERS AND A FEW THUNDERSTORMS
STREAMING EAST ACROSS NORTHERN MONTANA IN THE UNSTABLE AIR...
SHOULD PERSIST UNTIL SUNSET.

ANOTHER TROF EXPECTED TO CROSS THE REGION ON WEDNESDAY. WINDS NOT
EXPECTED TO BE AS STRONG AS TODAY BUT WILL HAVE GOOD MIXING FOR
ANOTHER BREEZY DAY. TEMPERATURES REMAIN ON THE COOL SIDE WITH THE
TROF PASSING OVER THE REGION. WARMER AND DRIER CONDITIONS EXPECTED
ON THURSDAY WITH THE UPPER TROF MOVING TO THE EAST. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS ARE IN AGREEMENT WITH A GENERAL CONTINUATION OF THE
PATTERN WE HAVE HAD LATELY. AN UPPER RIDGE BUILDING N OVER THE
WESTERN STATES BRINGS WARMING FOR FRI AND SAT. THE WARMTH PEAKS
UNDER THE THERMAL SURFACE TROUGH SAT AS THICKNESSES CLIMB TO
AROUND 580 DM. CURRENT FORECAST HIGHS LOOK A LITTLE COOL FOR THE
PATTERN AND MOS TRENDING UPWARD ON HIGHS. THIS IS SIMILAR TO PAST
FEW SHORT HOT SPELLS...SO WILL RAISE HIGHS.

ALSO SIMILAR TO PATTERN OF LATE...WE THEN SEE A MODERATELY STRONG...BUT
NOT PARTICULARLY MOIST...COLD FRONT MOVE ACROSS THE AREA SUN. BEST
CHANCE OF SHOWERY-TYPE PRECIP IS POST-FRONTAL UNTIL UPPER TROUGH
PASSAGE MON...AND NOT LOOKING LIKE MUCH. WE HAVE BEEN GOING WITH
THE WEAKER GFS SOLUTION OPPOSED TO THE MORE THREATENING ECMWF.
LATEST ECMWF TRENDING TOWARD THE GFS. SIMONSEN

PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...FLATTENING
NORTHWEST FLOW ALOFT AT THE START OF THIS PERIOD IS EXPECTED TO
GIVE WAY TO SHALLOW RIDGING BY WEEK/S END AHEAD OF ANOTHER TROF
EXITING THE ALASKAN GULF. INCREASINGLY WARM SOUTHWEST FLOW IN
ADVANCE OF THIS TROF LOOKS TO PUSH TEMPS AOA NORMAL SATURDAY
BEFORE SAID TROF DRIVES A COLD FRONT EASTWARD FOR SUNDAY. HUNG
ONTO SOME POPS MOSTLY LATE IN THE WEEKEND INTO EARLY MONDAY UNTIL
THE WAVE LIFTS INTO CANADA. LATEST ECMWF HAS SLOWED THIS TROF DOWN
NOTICEABLY FROM ITS PRIOR RUN WHEREAS THE GFS AND ITS ENSEMBLES
STICK TO A MORE PROGRESSIVE EVOLUTION. ECMWF IS THEREFORE VERY
LIBERAL WITH QPF TOTALS BY 00Z TUESDAY COMPARED TO MORE BELIEVABLE
VALUES VIA THE GFS FOCUSED MOSTLY ALONG THE HIGHER TERRAIN IN
CENTRAL AND SOUTHERN MONTANA.

HEREAFTER THE FLOW ALOFT SHOULD ONCE AGAIN GRADUALLY REBOUND TO
SOUTHWESTERLY AHEAD OF A POTENTIALLY MORE VIGOROUS PACIFIC WAVE
POISED TO AFFECT THE REGION WELL OUTSIDE OF THIS FORECAST WINDOW.
VAST MAJORITY OF THE GFS ENSEMBLE MEMBERS DEPICT THIS SYSTEM
RATHER WELL...SO WOULD EXPECT STEADY GAINS IN THE TEMP DEPARTMENT
AFTER THE SUNDAY/MONDAY SYSTEM. MCZ

&&

.AVIATION...
VFR WITH A CLEAR SKY TONIGHT AND INCREASING HIGH LEVEL CLOUDS
WEDNESDAY. THE WIND WILL RAPIDLY DECREASE THIS EVENING AND BECOME
LIGHT AND VARIABLE OVERNIGHT. A SOUTH WIND OF 10 TO 15KT WILL
DEVELOP WEDNESDAY MORNING AND THEN VEER TO THE WEST AND INCREASE
TO 15 TO 25KT IN THE AFTERNOON. AJZ

&&

.FIRE WEATHER...
A WEST WIND OF 20 TO 30 MPH WILL DEVELOP IN THE AFTERNOON ON
WEDNESDAY. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE LOWER
THAN TODAY WITH READINGS AROUND 20 PERCENT. CRITICAL FIRE WEATHER
CONDITIONS COULD POTENTIALLY DEVELOP IN THE AFTERNOON. ALSO WITH THE
GOING WILDFIRES IN THESE RESPECTIVE AREAS...A FIRE WEATHER WATCH HAS
BEEN ISSUED FOR ZONES 119 AND 121. RAE/TFJ

&&

.CLIMATE...
YESTERDAYS HIGH OF 103 IN GLASGOW WAS NOT A RECORD HIGH FOR THE
DATE...BUT IT HAS ONLY BEEN THAT HOT SO LATE IN THE SEASON ONLY
ONE TIME SINCE 1929...THAT OCCURRING IN SEP 1 1983. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MTZ119-MTZ121.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 26, 9:05 PM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MDT TUE AUG 26 2008

MTZ016-017-021>023-059>061-271200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
905 PM MDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST WINDS OF 20 TO 30 MPH ARE EXPECTED ACROSS MOST OF THE AREA WEDNESDAY
AFTERNOON. A FIRE WEATHER WATCH IS EFFECT AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:02 PM MDTFire Weather WatchGGW6 hr
Aug 27, 3:11 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley17 hr

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.